Back to all discussions

Flares while on Biologics?

I’m wondering if a significant flare while on Remicade typically means it’s time to change again, or if it’s possible that it may start working again? I have been on both Humira and Enbrel in the past. They both helped briefly, but by about 6 months my symptoms returned. I started Remicade almost 5 months ago and had great results. THEN, I caught the flu, which postponed my dose 2 weeks. Right after my last infusion, I went through multiple major life stressors: sleeping in a chair in my mother-in-laws hospice room, followed by her death and hosting many family members for her funeral. Less than a week later I started a 3 week trip babysitting grandkids in Seattle then LA, while their parents travel. I get home a few days before my next infusion. Is it possible with a decrease in stressors and activity may allow the Remicade to work again? If not, I’m sure we will be going to a non-TNF choice next.

  1. Hi Jo J. Sorry you have been struggling. First, let me say that you know your body best and, working with your doctor, are best suited to determine if your treatment is doing what you need. Stress certainly can make a big difference in how RA reacts. In this article one of our contributors refers to it as like gasoline on a fire: https://rheumatoidarthritis.net/living/like-gasoline-on-a-fire/. Concerning determining whether or not to switch, thought this article on how to know when to switch might be helpful: https://rheumatoidarthritis.net/living/time-to-change-your-treatment/. Wishing you the best and please feel free to keep us posted on how you are doing. Richard (RheumatoidArthritis.net Team)

    1. Hi Jo J,

      I find that even though I am on Actemra, I am still susceptible to flare ups. Sometimes it depends on what I eat, or if I over-exert myself during exercise, or if I am super stressed but the Actemra continues to help me once any of those activities/stressors have decreased in strength. I have also had major flare ups due to taking a dose a couple weeks late but when I catch up on my dose, the symptoms subside pretty soon thereafter. If your symptoms do not seem to be improving after a couple of weeks and you have taken the proper dosage then I would definitely consult your doctor.

      Hope this helps! Hang in there 😀

      Franki (RheumatoidArthritis.net Team)

      1. Franki, Thank you! Your reply is very helpful. I saw my PA and got my infusion today. Her suggestion is to wait one more 8 week Remicade cycle to see how I’m doing. Then decide if a change in frequency or dosing is needed. She reinforced what you said about the 2 week delay being quite significant, even without the stressors that followed it. I’m to keep a Medrol pack on hand, especially when traveling, just in case I flare again. I’m pretty hopeful I’ll be feeling better soon! Your post helped me!

      2. I'm so glad! I'm wishing the best for you. Good luck!

    or create an account to reply.